Massachusetts, 2008

Damaging Winds and Lightning Strike in Massachusetts, August 2, 2008

August 2, 2008 · NWS BOX · 4 events in 3 counties and zones

An approaching upper level trough combined with a moderately unstable atmosphere to produce showers and thunderstorms across southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An approaching upper level trough combined with a moderately unstable atmosphere to produce showers and thunderstorms across southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 12:18 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 12:18 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
118 PM EDT SAT AUG 2 2008

.SYNOPSIS...
LOW PRES FROM THE GREAT LAKES WILL MOVE THROUGH DURING THE WEEKEND
PRODUCING SHOWERS AND STRONG THUNDERSTORMS. THE LOW WILL MOVE EAST OF
NEW ENGLAND ON MONDAY. A COLD FRONT WILL APPROACH THE REGION
WEDNESDAY AND MOVE THROUGH WEDNESDAY NIGHT. THIS FRONT WILL BRING
SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...

TSTM COMPLEX OVER CENTRAL LI SOUND AND COASTAL CT RIDING ALONG A WEAK
SURFACE WARM FRONTAL BOUNDARY AND THE NOSE OF A MID LEVEL JET. THIS
COMPLEX IS MOVING INTO A FAVORABLE ENVIRONMENT AS IT MOVES EAST AND
APPROACHING COASTAL RI...AS THIS AREA HAS WARM SECTORED WITH TDS IN
THE LOW 70S. THIS IS PROVIDING MLCAPE OF 1000-1500 J/KG ACROSS LI
EDGING EASTWARD ALONG THE CT COASTLINE. SO THE COMBINATION OF MODEST
INSTABILITY AND SHEAR WILL INCREASE THE RISK OF STRONG TO SEVERE
TSTMS EARLY THIS AFTERNOON ACROSS COASTAL RI AND POSSIBLY INTO
SOUTHEAST MA. WARM FRONT MAY STRUGGLE TO ADVANCE MUCH FARTHER NORTH
AS LOW PRES DEVELOPS ON THE FRONT.

FARTHER NORTHWEST...APPROACHING MID LEVEL TROF AND IT/S ASSOCIATED
COLD POOL MOVING SLOWLY EAST ACROSS NY AND PA. THIS IS BEGINNING TO
STEEPEN MID LEVEL LAPSE RATES ACROSS WESTERN PORTIONS OF CT/MA AND SW
NH. HOWEVER SIGNIFICANT CONVECTIVE CLOUD DEBRIS HAS LIMITED SURFACE
HEATING TO TEMPS ONLY IN THE MID TO UPPER 70S. THEREFORE CONVECTION
MAY STRUGGLE TO DEVELOP AND ADVANCE EAST UNTIL LATER THIS AFTERNOON.
STAY TUNED

&&

.SHORT TERM /SUNDAY/...
SUNDAY...
THE COLD POOL ALOFT LOOKS TO REMAIN OVERHEAD WITH 500 MB
TEMPERATURES AROUND -12C. WE ARE NOT EXPECTING A WASHOUT...BUT WILL
RUN WITH CHANCE TO LOW END LIKELY POPS FOR SCATTERED SHOWERS AND
THUNDERSTORMS RE-DEVELOPING IN THE AFTERNOON. LOOKS LIKE THE AREAL
COVERAGE WILL BE GREATEST ACROSS SOUTHERN NH/EASTERN MA CLOSEST TO
THE COLD POOL. THE KEY TO SUNDAY WILL BE THE AMOUNT OF DRYING THAT
OCCURS NEAR THE 700 MB LEVEL. DRY AIR AT THIS LEVEL CAN TRAIN INTO
THE UPDRAFTS AND CUT THEM DOWN. IF THE ACTIVITY IS ABLE TO PUNCH
THROUGH THIS LEVEL...THE POTENTIAL IS THERE FOR A FEW SEVERE
THUNDERSTORMS WITH THE COLD POOL ALOFT. THE MAIN THREAT WOULD BE
LARGE HAIL DESPITE RELATIVELY WEAK WIND FIELDS. LATER SHIFTS WILL
HAVE TO KEEP AN EYE ON THIS POTENTIAL. HIGH TEMPERATURES WILL MAINLY
BE IN THE LOW TO MID 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE UPPER FLOW FEATURES LOW PRESSURE DROPPING FROM HUDSON BAY INTO
THE NORTHEAST USA WHILE A RIDGE OVER THE PLAINS FLATTENS AS IT SHIFTS
EAST AND RUNS INTO THE PROCESSION OF LOWS. OUR CONCERNS COME MAINLY
ON MONDAY...WEDNESDAY...FRIDAY.

ON MONDAY THE SURFACE LOW DEPARTS BUT UPPER LOW REMAINS OVER NEW
ENGLAND FOR THE START OF THE DAY. THIS MEANS COLD AIR ALOFT...-12C AT
500 MB...AND WITH SHORTWAVES IN THE FLOW ACROSS NEW ENGLAND AS THE
LOW DEPARTS DURING THE DAY. SO THE FORECAST CALLS FOR SCATTERED
THUNDERSTORMS IN THE AFTERNOON. ALL AREAS HAVE A CHANCE...BUT WITH
THE PATTERN SHIFTING EAST DURING THE AFTERNOON IT WOULD SEEM THAT
MHT/ASH/EASTERN MA HAVE THE BEST CHANCE. THE PRESENCE OF THE COLD
POOL ALOFT WOULD AID IN HAIL FORMATION...NOT SURE IF ANY HAIL WOULD
REACH SEVERE CRITERIA.

ON WEDNESDAY A WEAK WARM FRONT MOVES THROUGH WITH SOME CLOUDS BUT
LACKING MUCH UPPER SUPPORT. TEMPS ALOFT REACH 15-17C SO MAX TEMPS IN
THE MID AND UPPER 80S ARE POSSIBLE...WE HAVE STAYED ON THE LOW SIDE
OF THIS RANGE FOR NOW GIVEN THE FLATTENING OF THE UPPER RIDGE. PLENTY
OF INSTABILITY FOR THE AFTERNOON.  WIND FIELDS ALOFT STRENGTHEN IN
THE AFTERNOON...20-30 KNOTS AT 850 MB AND 45-55 KNOTS AT 500 MB. THE
ACTUAL COLD FRONT SEEMS A TAD TOO WEST TO ACT AS A FOCUS...BUT THE
FORECAST PRESSURE PATTERN SUGGESTS A LEE TROF ACROSS THE COASTAL
PLAIN WHICH COULD PINCH HIT RATHER NICELY. PRECIPITABLE WATER VALUES
ALSO ARE FORECAST TO INCREASE WITH VALUES NEAR 2 INCHES IN THE
AFTERNOON/EVENING. SO THUNDERSTORMS ARE FORECAST...AND WITH CONCERNS
FOR STRONG WINDS AND HEAVY DOWNPOURS.

THE ACTUAL COLD FRONT PASSAGE IS FORECAST FOR WEDNESDAY NIGHT. AFTER
THAT THE MODEL DATA IS LESS CLEAR...BUT SUGGESTS ANOTHER FRONT LATE
FRIDAY WITH THUNDERSTORMS AGAIN A CONCERN.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
TODAY AND TONIGHT...
MVFR-IFR CONDITIONS ACROSS EASTERN MA WILL LIFT TO MVFR-VFR AROUND
MIDDAY.

CONDITIONS WILL BRIEFLY DROP TO IFR IN SCATTERED STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. IN ADDITION...WIDESPREAD
LOW CLOUDS AND FOG SHOULD MOVE ONTO THE SOUTH COAST/CAPE AND ISLANDS
THIS EVENING AND CONTINUE INTO TONIGHT. AREAS OF DENSE FOG WILL ALSO
DEVELOP LATE TONIGHT WITH THE WET GROUND FROM THE HEAVY SHOWERS AND
THUNDERSTORMS.

SUNDAY...
CONDITIONS SHOULD IMPROVE TO MAINLY VFR.  HOWEVER...BRIEF REDUCTIONS
IN CEILINGS AND VISIBILITIES ARE POSSIBLE IN THE RE-DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE COLD POOL ALOFT.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT...AREAS OF MVFR/IFR IN FOG.

MONDAY...FOG EARLY THEN IMPROVING TO VFR. SCATTERED MVFR/IFR IN THE
AFTERNOON AND EVENING IN THUNDERSTORMS. THE BEST CHANCE WILL BE IN
THE EAST...INCLUDING MHT-BOS-PVD AND CAPE/ISLANDS. MORE PATCHY FOG
OVERNIGHT.

TUE...PATCHY MVFR/IFR FOG EARLY IN THE DAY...OTRW BECMG VFR.

WEDNESDAY... VFR TO START BUT SHOULD DETERIORATE TO MVFR/IFR IN SHOWERS/TSTMS
IN THE AFTERNOON. STRONG WINDS AND HEAVY DOWNPOURS A CONCERN.

&&

.MARINE...
TODAY THROUGH SUNDAY...

PATCHY FOG WITH VSBY AROUND 1 NM WILL LINGER ACROSS CAPE ANN DOWN TO
MASS BAY AND CAPE COD BAY FOR THE REMAINDER OF THE MORNING...AND THEN
BEGIN TO BURN OFF EARLY THIS AFTERNOON.

SEAS WILL REMAIN BETWEEN 1 AND 3 FEET WITH SUSTAINED WINDS LESS THAN
15 KNOTS.  HOWEVER...SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH
GUSTY WINDS AND HAIL WILL CROSS THE WATERS THIS EVENING AND INTO
TONIGHT.  IN ADDITION...AREAS OF DENSE FOG WILL LIKELY DEVELOP
ACROSS THE WATERS TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO RE-DEVELOP ON SUNDAY.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
FOG AND LOW CLOUDS WILL DEVELOP EACH NIGHT AND THIN OUT EACH MORNING.
VSBYS IN SOME FOG PATCHES WILL BE BELOW 1 MILE.

SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND EVENING ESPECIALLY IN
THE MASSACHUSETTS WATERS.

THUNDERSTORMS WILL AGAIN BE A FACTOR WEDNESDAY AFTERNOON AND NIGHT
FOR ALL WATERS AS A COLD FRONT APPROACHES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB
NEAR TERM...NOCERA
SHORT TERM...FRANK
LONG TERM...WTB
AVIATION...WTB/NOCERA/FRANK
MARINE...WTB/NOCERA/FRANK
Hazardous weather outlook, Aug 2, 6:38 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
738 AM EDT SAT AUG 2 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-031145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
738 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
INTERIOR SOUTHERN NEW ENGLAND AFTER 1 OR 2 PM THIS AFTERNOON. THE
THUNDERSTORMS WILL OVERSPREAD THE COASTAL PLAIN BY LATE AFTERNOON OR
EARLY THIS EVENING. THE THREAT FOR SCATTERED SEVERE THUNDERSTORMS
WILL CONTINUE WELL INTO THE NIGHT. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING STRAIGHT LINE WIND GUSTS. HOWEVER...AN ISOLATED
WEAK TORNADO CAN NOT BE RULED OUT.

IN ADDITION...THE POTENTIAL FOR HEAVY RAINFALL AND URBAN STREET
FLOODING EXISTS WITH THESE THUNDERSTORMS. FLOOD ADVISORIES WILL
LIKELY BE NEEDED LATER THIS AFTERNOON FOR PORTIONS OF THE REGION AND
PERHAPS EVEN AN ISOLATED FLASH FLOOD WARNING OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED SUNDAY AND MONDAY DURING
THE AFTERNOON AND EVENING HOURS. A FEW OF THE STORMS MAY BECOME
SEVERE AND PRODUCE LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST WEDNESDAY AND FRIDAY.
ITS WAY TOO EARLY TO ASSESS IN MUCH DETAIL BUT THERE IS THE
POTENTIAL FOR MORE SEVERE WEATHER ALONG WITH THE POSSIBILITY OF
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-031145-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
738 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE
EXPECTED TO OVERSPREAD THE REGION LATE THIS AFTERNOON OR EVENING AND
CONTINUE WELL INTO THE NIGHT. IN ADDITION...THE STORMS WILL PRODUCE
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY
AND MONDAY DURING THE AFTERNOON AND EVENING HOURS.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT AND AGAIN ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 1:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
236 PM EDT SAT AUG 2 2008

MAZ005-012-013-021845-
CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
236 PM EDT SAT AUG 2 2008

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRENGTHENING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS
TO 35 MPH OVER MILFORD...MOVING NORTHEAST AT 21 MPH.

THE THUNDERSTORM WILL BE NEAR...HOLLISTON AND HOPKINTON BY 250 PM
EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

THIS STORM MAY BEGIN PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS
SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS.
Special weather statement, Aug 2, 2:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
331 PM EDT SAT AUG 2 2008

MAZ004>007-010>016-019-026-022030-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HAMPDEN
MA-EASTERN HAMPSHIRE MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST
MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN ESSEX
MA-WESTERN NORFOLK MA-
331 PM EDT SAT AUG 2 2008

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SCATTERED STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 35 MPH ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF
HULL TO HOPKINTON TO WARE...OR ALONG A LINE EXTENDING FROM 5 MILES
EAST OF QUINCY TO 5 MILES NORTH OF MILFORD TO 16 MILES SOUTHEAST OF
AMHERST...MOVING NORTHEAST AT 25 MPH.  THIS WAS ROUGHLY ALONG THE
MASS TURNPIKE AND DRIFTING NORTHEAST.

THUNDERSTORMS WILL BE NEAR...WORCESTER...WESTBOROUGH...WEST ROXBURY
AND ROSLINDALE BY 340 PM EDT...WELLESLEY...SOUTHBOROUGH...SOUTH
BOSTON AND SHREWSBURY BY 350 PM EDT...WINTHROP AND WESTON BY 400 PM
EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

SOME OF THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL
OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL
FIELDS.

DRAG
Special weather statement, Aug 2, 3:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EDT SAT AUG 2 2008

MAZ018>022-RIZ007-022045-
BARNSTABLE MA-EASTERN PLYMOUTH MA-NEWPORT RI-SOUTHERN BRISTOL
MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
409 PM EDT SAT AUG 2 2008

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35
OR 40 MPH 4 MILES WEST OF DARTMOUTH...OR ABOUT 10 MILES SOUTHWEST OF
NEW BEDFORD...MOVING NORTHEAST AT 32 MPH.

THE THUNDERSTORM WILL BE NEAR...7 MILES SOUTHEAST OF WESTPORT BY 410
PM EDT...NEW BEDFORD AND ACUSHNET BY 430 PM EDT...ROCHESTER AND
MARION BY 440 PM EDT...WAREHAM AND 8 MILES WEST OF BOURNE BY 450 PM
EDT.

DRAG

The radar

The Boston radar (KBOX), 42 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Suffolk

When
August 2, 3:15 PM EST
Where
Suffolk County, 3 mi E of Boston
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.320, -71.011

Two people were hospitalized after lightning struck their boat. One of them, a woman, was believed to be directly struck by lightning.

Thunderstorm Wind, Suffolk

When
August 2, 3:20 PM EST
Where
Suffolk County, Boston to Dorchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.320, -71.070

Trees and wires in Dorchester, Mattapan, Roxbury, and Boston were downed by thunderstorm winds.

Thunderstorm Wind, Bristol

When
August 2, 3:27 PM EST
Where
Bristol County, 0.86 mi SW of North Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.660, -70.940

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Barnstable

When
August 2, 4:00 PM EST
Where
Barnstable County, Buzzards Bay
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500
Reported by
Newspaper
Coordinates
41.750, -70.620

Thunderstorm winds uprooted a tent secured with 18 inch steel stakes at the Pan-Mass Challenge. One of these stakes struck a person, causing minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130064, 130057, 130056, 130065.